Alert archive / Oregon / Wind Advisories in 2017

Wind Advisory 7, NWS Pendleton, OR

February 7, 2017Union County, Oregon

NWS Pendleton, OR issued this wind advisory at Feb 7, 2017, 9:33 PM PST for Union County, Oregon. It took effect at Feb 8, 2017, 10:00 AM PST. It was in force for 29 hr.

The area

The counties it named.

The facts

Issued
Feb 7, 2017, 9:33 PM PST (05:33 UTC)
In effect from
Feb 8, 2017, 10:00 AM PST
Expired
Feb 9, 2017, 2:45 PM PST
In force
29 hr
Issued by
NWS Pendleton, OR

County Union County, OR

The radar

The Pendleton radar (KPDT), 78 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 5.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2017-02-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2017-02-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 540 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1242 m above ground
0-6 km bulk shear
91 kt
0-1 km storm-relative helicity
540 m²/s²
0-3 km storm-relative helicity
636 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

264 
WWUS76 KPDT 080533
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
933 PM PST Tue Feb 7 2017

...STRONG WINDS IN THE SOUTHERN GRANDE RONDE VALLEY...

.A TIGHT PRESSURE GRADIENT WILL SET UP OVER NORTHEAST OREGON
THROUGH THURSDAY AND COMBINE WITH STRONG WINDS ALOFT TO BRING VERY
WINDY CONDITIONS TO THE SOUTHERN GRANDE RONDE VALLEY.

ORZ049-081500-
/O.NEW.KPDT.WI.Y.0007.170208T1800Z-170209T2300Z/
Grande Ronde Valley-
933 PM PST Tue Feb 7 2017

...WIND ADVISORY IN EFFECT FROM 10 AM WEDNESDAY TO 3 PM PST
THURSDAY FOR LADD AND PYLES CANYONS...

The National Weather Service in Pendleton has issued a Wind
Advisory For Ladd and Pyles Canyons...which is in effect from
10 AM Wednesday to 3 PM PST Thursday.

* WINDS...South 25 to 40 mph with gusts up to 50 mph.

* TIMING...Winds will begin to increase midday Wednesday and
  continue into Thursday afternoon before decreasing. 

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
6 follow-up statements
972 
WWUS76 KPDT 081251
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
451 AM PST Wed Feb 8 2017

...very windy conditions IN THE SOUTHERN GRANDE RONDE VALLEY...

.PRESSURE GRADIENTs will tighten across the area creating very
windy conditions especially in the SOUTHERN GRANDE RONDE VALLEY.

ORZ049-082330-
/O.CON.KPDT.WI.Y.0007.170208T1800Z-170209T2300Z/
Grande Ronde Valley-
451 AM PST Wed Feb 8 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
3 PM PST THURSDAY FOR LADD AND PYLES CANYONS...

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will increase midday and continue through
  thursday afternoon before decreasing.

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
995 
WWUS76 KPDT 081307
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
507 AM PST Wed Feb 8 2017

...Very windy conditions in the southern Grande Ronde Valley today
through Thursday...

.Pressure gradients will tighten across the area creating very
windy conditions especially in the southern grande ronde valley.

ORZ049-082330-
/O.CON.KPDT.WI.Y.0007.170208T1800Z-170209T2300Z/
Grande Ronde Valley-
507 AM PST Wed Feb 8 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
3 PM PST THURSDAY FOR LADD AND PYLES CANYONS...

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will increase midday and continue through 
  thursday afternoon before decreasing.

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
165 
WWUS76 KPDT 082244
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
244 PM PST Wed Feb 8 2017

...Very windy conditions in the southern Grande Ronde Valley
tonight through Thursday...

.Pressure gradients will tighten across the area creating very
windy conditions especially in the southern grande ronde valley.

ORZ049-090645-
/O.CON.KPDT.WI.Y.0007.000000T0000Z-170209T2300Z/
Grande Ronde Valley-
244 PM PST Wed Feb 8 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THURSDAY FOR
LADD AND PYLES CANYONS...

* WINDS...South 20 to 30 mph with gusts up to 50 mph.

* TIMING...Winds will increase this evening and continue through 
  thursday afternoon before decreasing.

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
229 
WWUS76 KPDT 090602
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1002 PM PST Wed Feb 8 2017

...Very windy conditions in the southern Grande Ronde Valley
through Thursday...

.Pressure gradients will tighten across the area creating very
windy conditions especially in the southern grande ronde valley.

ORZ049-091415-
/O.CON.KPDT.WI.Y.0007.000000T0000Z-170209T2300Z/
Grande Ronde Valley-
1002 PM PST Wed Feb 8 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THURSDAY FOR
LADD AND PYLES CANYONS...

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will continue through thursday afternoon before 
  decreasing.

* IMPACTS...Strong winds may blow down limbs...trees...and power 
  lines. Scattered power outages are expected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
361 
WWUS76 KPDT 091259
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
459 AM PST Thu Feb 9 2017

...Very windy conditions in the southern Grande Ronde Valley
Today...

.Pressure gradients will tighten across the area creating very
windy conditions especially in the southern Grande Ronde Valley.

ORZ049-092300-
/O.CON.KPDT.WI.Y.0007.000000T0000Z-170209T2300Z/
Grande Ronde Valley-
459 AM PST Thu Feb 9 2017

...WIND ADVISORY REMAINS IN EFFECT UNTIL 3 PM PST THIS AFTERNOON
FOR LADD AND PYLES CANYONS...

* WINDS...South 25 to 35 mph with gusts up to 50 mph.

* TIMING...Winds will continue through this afternoon before 
decreasing.

* IMPACTS...Drivers along Interstate 84 through Ladd Canyon and
  Highway 204 through Pyles Canyon will experience sudden strong
  winds.  


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that winds of 35 mph are expected. Winds
this strong can make driving difficult...especially for high
profile vehicles. Use extra caution.

&&

$$
626 
WWUS76 KPDT 092245
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
245 PM PST Thu Feb 9 2017

...Winds diminishing in the Grande Ronde Valley this afternoon...

ORZ049-092345-
/O.CAN.KPDT.WI.Y.0007.000000T0000Z-170209T2300Z/
Grande Ronde Valley-
245 PM PST Thu Feb 9 2017

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Pendleton has cancelled the Wind
Advisory for the Grande Ronde Valley.

Winds have decreased to 20 to 30 mph with a few gusts to 40 mph in
the Southern Grande Ronde Valley and to 10 to 20 mph in the rest 
of the valley. Therefore the Wind Advisory has been cancelled.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Feb 7, 3:50 PM PST, 5 hours 43 minutes earlier.

Area forecast discussion, Feb 7, 3:50 PM PST, 5 hours 43 minutes before
Area Forecast Discussion..Updated
National Weather Service Pendleton OR
350 PM PST Tue Feb 7 2017

Updated Aviation Discussion

.SHORT TERM...Tonight through Thursday. Warm front currently
moving across the region with light to moderate snow. This front
is expected to weaken and move north out of the forecast area by
evening. Snow will diminish. Skies will remain mostly cloudy
overnight. Snow showers possible over the mountains with westerly
flow aloft. Lows will be in the teens and 20s. A stronger low
pressure system will impact the Pacific northwest Wednesday and
Thursday. Snow will develop in the morning increasing by
afternoon. Warming aloft with a southwest flow will result in
mixed precipitation by afternoon with snow, sleet and freezing
rain...changing over to rain in central Oregon. Mixed
precipitation will continue into Wed night. Warming aloft will
continue and additional areas will change over to rain by
morning...especially in Oregon. Colder temperatures over
Washington will keep snow, sleet and freezing rain going through
the night into Thursday morning. Expect a fair amount of combined
snow and ice over the Washington Cascades and east slopes into the
Washington Columbia basin. Have upgraded watches to winter storm
warnings for Wed morning through Thu morning. Expect all areas
will warm enough for rain by Thu afternoon. Another concern will
be rainfall and warm temperatures resulting in significant
snowmelt. Have issued a river statement to cover rises on rivers
and streams through Friday. 94

.LONG TERM...Thursday Night Through Monday...Thursday night
the frontal system will move into ID though some showers will linger
in the mountains. Additional snow melt runoff on Thursday night and
Friday will be limited due to lowering snow levels. Friday the upper
level trough will move through WA and OR with more valley rain and
mountain snow showers and windy/breezy conditions.

Saturday an upper level ridge will build offshore with drier
conditions developing over eastern WA and OR though snow showers
will linger in the mountains. Sunday will be dry as the ridge aloft
builds near the coast. High temperatures will be closer to seasonal
normals...but lows will be lower due to strong radiational cooling
at night. A moist boundary layer from recent snow and rain and
radiational cooling will encourage fog development in the lower
elevations during this time. Coonfield

&&

.AVIATION...0Z TAFs...IFR/MVFR cigs and visibility at all TAF
sites except KRDM and KBDN for next 24 hours. Break in snow
overnight before next system arrives tomorrow morning with ifr
cigs/visibility at KBDN and KRDM then spreads north to remaining TAF
sites. 76

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  24  36  39  52 /  60  70  90  70
ALW  24  37  38  51 /  60  70  90  80
PSC  24  30  31  41 /  60  70  90  80
YKM  19  30  29  40 /  50  90  90  80
HRI  24  32  33  44 /  60  70  90  70
ELN  17  27  27  38 /  50  90  90  80
RDM  26  43  41  52 /  40  70  70  50
LGD  28  37  39  48 /  70  70  80  70
GCD  29  41  38  51 /  40  80  80  50
DLS  28  33  32  44 /  60 100 100  80

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until 7 PM PST this evening for ORZ503-
     505-508-510.

     Winter Storm Warning until 3 PM PST this afternoon for ORZ506-
     509-511.

     Winter Storm Warning from 10 AM Wednesday to 10 AM PST Thursday
     for ORZ041.

WA...Winter Storm Warning from 10 AM Wednesday to 10 AM PST Thursday
     for WAZ024-026>028-520-521.

&&

94/76/76

In the hours before

Local storm report, Feb 7, 4:46 PM PST, 4 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
446 PM PST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     SNOW             LOSTINE                 45.49N 117.43W
02/07/2017  E5.0 INCH        WALLOWA            OR   PUBLIC

            5 INCHES OF NEW SNOW SINCE THIS MORNING.

0430 PM     SNOW             W ENTERPRISE            45.43N 117.28W
02/07/2017  M4.0 INCH        WALLOWA            OR   TRAINED SPOTTER

            4 INCHES OF NEW SNOW SINCE MORNING.

&&

JSOLOMON
Local storm report, Feb 7, 4:49 PM PST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
449 PM PST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     SNOW             PENDLETON               45.67N 118.82W
02/07/2017  M2.8 INCH        UMATILLA           OR   OFFICIAL NWS OBS

            2.8 INCHES OF NEW SNOW SINCE THIS MORNING AT PENDLETON
            NWS OFFICE.

0430 PM     HEAVY SNOW       E MAUPIN                45.17N 121.08W
02/07/2017  M4.8 INCH        WASCO              OR   TRAINED SPOTTER

            4.75 INCHES NEW SNOW SINCE MORNING.

&&

JSOLOMON
Local storm report, Feb 7, 6:41 PM PST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
641 PM PST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     SNOW             10 E GOLDENDALE         45.82N 120.61W
02/07/2017  M4.0 INCH        KLICKITAT          WA   AMATEUR RADIO

            4.0 INCHES OF NEW SNOW. ELEVATION 2100 FT.

&&

JSOLOMON

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 7, 9:04 PM PSTWinter Weather AdvisoryPDTGilliam, Morrow, Umatilla, Wheeler31 hr
Feb 8, 2:39 PM PSTFlood WatchPDTGilliam, Grant, Morrow, Umatilla, Union, Wallowa and 1 more37 hr

Nearby

Wind Advisories in Oregon, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.